A patient who had had diabetes for over a year visited the office complaining that her A1c was high. Still, when she checks her blood sugars, they are low almost every day; she’s had many hypoglycemic reactions and doesn’t understand how that could happen.
She was referred to a CDE, and after a 45-minute visit and asking some questions, we realized that the patient did not know that she was supposed to administer her mealtime insulin with food. Instead, the 71-year-old simply injected the medication every time she checked her blood glucose. Because she was always having these lows, she ended up scared to use her insulin. She was afraid something terrible would happen and thought that it would be better not to use it at all. We spent the rest of the visit explaining the difference in the insulins, how they work, and when and how to use them. The patient stopped having the lows, and she wasn’t as afraid of her medications anymore. She got her blood sugar stabilized and close to the goal.
|If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2020 HIPER LLC